Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Kansas City, MO

September 6, 2007Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 6, 2007, 6:15 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2007, 6:15 PM CDT (23:15 UTC)
Expired
Sep 6, 2007, 6:37 PM CDT
In force
22 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Atchison County, KS, Doniphan County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 062315
SVREAX
KSC005-043-070000-
/O.NEW.KEAX.SV.W.0097.070906T2315Z-070907T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT THU SEP 6 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS
  SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  LANCASTER...OR 12 MILES WEST OF ATCHISON...AND MOVING NORTHEAST 
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENTON BY 630 PM CDT.

THE TOWNS OF SEVERANCE AND BENDENA ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3969 9498 3967 9501 3947 9528 3963 9542
      3966 9539 3966 9534 3970 9534 3977 9525
TIME...MOT...LOC 2315Z 233DEG 17KT 3964 9531

$$

NRR
2 follow-up statements
000 
WWUS53 KEAX 062332
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT THU SEP 6 2007

KSC005-043-070000-
/O.CON.KEAX.SV.W.0097.000000T0000Z-070907T0000Z/
DONIPHAN KS-ATCHISON KS-
631 PM CDT THU SEP 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ATCHISON AND SOUTHWESTERN DONIPHAN COUNTIES UNTIL 700 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED JUST NORTH OF LANCASTER...OR 10 MILES NORTHWEST OF 
ATCHISON...MOVING NORTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
ATCHISON AND SOUTHWESTERN DONIPHAN COUNTIES...INCLUDING THE TOWN OF
BENDENA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI.

LAT...LON 3974 9515 3974 9514 3969 9498 3953 9529
      3961 9536 3970 9533 3977 9525
TIME...MOT...LOC 2331Z 241DEG 14KT 3965 9525

$$

NRR
000 
WWUS53 KEAX 062337
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT THU SEP 6 2007

KSC005-043-062347-
/O.CAN.KEAX.SV.W.0097.000000T0000Z-070907T0000Z/
DONIPHAN KS-ATCHISON KS-
637 PM CDT THU SEP 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ATCHISON AND
SOUTHWESTERN DONIPHAN COUNTIES IS CANCELLED...

AT 635 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI.

LAT...LON 3974 9515 3974 9514 3969 9498 3953 9529
      3961 9536 3970 9533 3977 9525
TIME...MOT...LOC 2337Z 233DEG 17KT 3970 9520

$$

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:20 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 6, 4:20 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT THU SEP 6 2007

.DISCUSSION...

GETTING RID OF ONE SYSTEM ONLY TO BE FOLLOWED BY ANOTHER. THE
TROPICAL CIRCULATION CENTER WHICH BROUGHT UP DEEP LAYERED MOISTURE
WILL EXIT THE EASTERN CWA BY EARLY EVENING...WITH ITS ASSOCIATED
SCATTERED CONVECTION DEPARTING AS WELL. ATTENTION WILL THEN TURNS
TOWARDS THE WEST AS A POTENT MID/UPPER LEVEL SHORTWAVE ACCELERATES
EAST THROUGH THE NORTHERN AND CENTRAL PLAINS. AN ASSOCIATED COLD
FRONT WILL PLOW EAST-SOUTHEAST AS THE SHORTWAVE TRACKS EAST. AFTER
DISCOUNTING THE MESO HIGH GENERATED BY THE NAM WENT WITH A BLEND
BETWEEN THE NAM AND GFS ON TIMING OF FRONTAL PASSAGE. 15Z SREF IS
PRETTY CLOSE WITH THE COLD FRONT EXPECTED TO MOVE INTO FAR NORTHWEST
MO THIS EVENING BUT THEN SLOWS DOWN AS THE UPPER WAVE PASSES BY. THE
FRONT MAY NOT REACH THE MO RIVER TILL TOMORROW AFTERNOON.

NORTHERN MO LOOKS LIKE THE BEST REGION TO GO WITH LIKELY POPS.
PRECIPITABLE WATER VALUES PROGGED IN EXCESS OF 2 INCHES TONIGHT
COMBINED WITH A TROPICAL TYPE AIRMASS SUGGEST CONVECTIVE CLUSTERS
COULD BE VERY EFFICIENT RAIN MAKERS. ISOLATED LOCATIONS COULD PICK
UP 1 TO 2 INCHES OF RAIN BUT WITH PRIMARY UPPER SUPPORT MOVING AWAY
AND THE LOW LEVEL JET WEAKENING RAPIDLY AFTER MIDNIGHT COULD NOT
JUSTIFY BROADBRUSHING HIGH QPF VALUES ACROSS NORTHERN MO. 18Z HPC
QPF SEEMED REASONABLE.

KEPT CHANCE POPS GOING OVER THE SOUTHEAST HALF OF THE CWA THROUGH
FRIDAY MORNING WITH LIKELY POPS COVERING FAR SOUTHERN FORECAST AREA.
MAY BE A BIT TOO OPTIMISTIC ON TEMPERATURES ACROSS SOUTHERN CWA AS
THEY COULD REMAIN CLOUDY ALL DAY WITH RAIN-COOLED AIR HOLDING
TEMPERATURES IN THE 70S ALL DAY.

THE FRONTAL BOUNDARY SHOULD BE IN SOUTHERN MO BY FRIDAY NIGHT.
REMNANTS OF HENRIETTE ARE QUICKLY SHEARING NORTHEAST BUT
TRAJECTORIES SUGGEST ITS ENERGY AND ASSOCIATED PRECIPITATION SHOULD
STAY JUST SOUTH OF THE CWA. WILL KEEP TOKEN SLIGHT CHANCE POPS IN
ACROSS FAR SOUTHERN CWA FROM FRIDAY NIGHT INTO SATURDAY. NOT MUCH
COOLING DURING THE NEXT 3 DAYS WITH A NEARLY ZONAL TYPE PATTERN.

MJ

EXTENDED...

MODELS SHOW SOME DIVERGENCE IN SOLUTIONS BEGINNING IN DAY 4.
SPECIFICALLY...THE GFS MAINTAINS PROGRESSIVE NATURE OF LONGWAVE
TROUGH AND SPEEDS ITS PROGRESS THROUGH THE UPPER MIDWEST EARLY NEXT
WEEK. MEANWHILE...THE ECMWF DEVELOPS A MORE POSITIVE TILTED LONG
WAVE FEATURE WHICH HANGS BACK INTO THE NORTHERN ROCKIES A GOOD 12
HOURS LONGER. THE ECMWFS DEVELOPMENT SEEMS MORE REASONABLE AND WAS
MORE CLOSELY FOLLOWED FOR THE EXTENDED.

SUNDAY...THE UPPER TROUGH AXIS STILL WELL TO THE WEST...BUT SOME
CYCLONIC CURVATURE BEGINNING TO MOVE INTO THE REGION IN RESPONSE TO
THE UPPER TROUGH DIGGING INTO THE NORTHERN ROCKIES. MOISTURE SHIELD
FROM THE PACIFIC STILL TO THE NORTHWEST AS WELL AND GULF MOISTURE
STAYS SOUTH SO SHOULD BE A VERY NICE DAY WITH TEMPERATURES IN THE
80S AND DEWPOINTS IN THE 50S.

MONDAY...THE ECMWF TRANSLATES THE UPPER TROUGH INTO THE NORTHERN
TIER WITH IT TRAILING SOUTHWEST INTO GREAT BASIN BY MONDAY NIGHT.
THE MOISTURE AHEAD OF THE SYSTEM WILL BRING ADDITIONAL CLOUDS
...WITH SHOWERS AND EVEN SOME CONVECTION MOVING IN FROM THE WEST.
WITH ADDITIONAL CLOUDS/PRECIP...COULD SEE THE TEMPERATURES STRUGGLE
IN THE NORTH TO ONLY THE MIDDLE AND UPPER 70S AS A RESULT.
PRECIPITATION SHOULD BE THROUGH THE AREA EXCEPT THE SOUTHEAST BY
TUESDAY MORNING.

TUESDAY...THE TEMPERATURES AT 850MB REALLY DROP ON TUESDAY AS THE
FRONT SHOULD BE WELL SOUTH OF THE AREA BY THEN. WITH GOOD
MIXING...EXPECT HIGHS TO BE ONLY IN MIDDLE 70S IF THAT.  TUESDAY
NIGHT WILL BE COOL WITH TEMPERATURES IN LOW 50S NORTH TO MIDDLE 50S
SOUTH.

WEDNESDAY AND THURSDAY...A LITTLE MODERATION IN TEMPERATURES BUT
UPPER FLOW STILL NORTHWESTERLY SO NOT A BIG WARMING TREND. BOTH DAYS
LOOK DRY...BUT EMBEDDED SHORTWAVES IN NORTHWEST FLOW COULD CHANGE
THAT AS TIME PROGRESSES.

ADOLPHSON

.AVIATION...

FOR THE 18Z TAF CYCLE...UPPER LEVEL LOW IS CONTINUING TO PUSH OFF TO
THE NORTHEAST...WHICH HAS ALLOWED THE SHOWER ACTIVITY TO END ACROSS
THE TAF SITES. EXPECTING CLOUDS TO CONTINUE TO BREAK UP THROUGH MID
AFTERNOON. WITH THE TONIGHT/OVERNIGHT APPROACH OF THE UPPER TROUGH
AND ASSOCIATED COLD FRONT...HAVE CONTINUED WITH THE PRECIP PROB30
GROUPS UNTIL TIMING FOR GREATEST CHANCE CAN BECOME BETTER DEFINED.

MRD

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 6, 1:01 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT THU SEP 6 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...GENERALLY EAST
OF A HIGGINSVILLE TO BETHANY LINE. SCATTERED THUNDERSTORMS ARE
EXPECTED FROM CLINTON TO WARRENSBURG EASTWARD TO SEDALIA AND
BOONVILLE. BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

LATER THIS EVENING A STRONG COLD FRONT WILL MOVE INTO FAR NORTHWEST
MISSOURI. THIS COLD FRONT IS EXPECTED TO IGNITE STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL AND EASTERN NEBRASKA BY EARLY THIS
EVENING...WITH THE STORMS MOVING INTO NORTHWEST MISSOURI LATER IN THE
EVENING. IT IS EXPECTED THAT THESE STORMS WILL WEAKEN SOMEWHAT AS
THEY ENTER NORTHWEST MISSOURI. HOWEVER...THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BE ACCOMPANIED BY STRONG WINDS APPROACHING
60 MPH. LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE ALSO POSSIBLE WITH
THESE STORMS. THE MOST LIKELY AREAS THAT MAY EXPERIENCE MARGINALLY
SEVERE THUNDERSTORMS WOULD BE NORTHWEST OF A LINE FROM ST JOSEPH TO
GRANT CITY.

THE THUNDERSTORMS WILL CONTINUE PRESSING SOUTHEAST OVERNIGHT WITH
MOST AREAS NORTH OF THE MISSOURI RIVER SEEING SOME RAIN. NONE OF
THESE STORMS ARE EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING SOUTHEAST OF
A KIRKSVILLE TO KANSAS CITY LINE. THE COLD FRONT RESPONSIBLE FOR
THESE STORMS IS EXPECTED TO REACH THE INTERSTATE 70 CORRIDOR BY THE
EARLY AFTERNOON...AND EXIT THE OUTLOOK AREA BY THE EVENING HOURS. BY
FRIDAY MORNING...THE INGREDIENTS NECESSARY TO SUPPORT SEVERE WEATHER
ARE EXPECTED TO HAVE DIMINISHED SIGNIFICANTLY...AND ASIDE FROM
LOCALLY HEAVY RAINFALL...SEVERE WEATHER IS NOT EXPECTED FOR THE
REMAINDER OF THE DAY.

ON MONDAY ANOTHER STRONG COLD FRONT...USHERING MUCH COOLER AND DRIER
AIR...WILL SWEEP THROUGH MISSOURI AND BRING AT LEAST SCATTERED
THUNDERSTORMS TO THE REGION. AT THIS TIME SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR A SHORT TIME THIS EVENING
ACROSS FAR NORTHWEST MISSOURI.

MJ

In the hours before

Special weather statement, Sep 6, 5:06 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CDT THU SEP 6 2007

KSZ025-062230-
ATCHISON-
506 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
530 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 19 MILES SOUTH OF HIAWATHA...
MOVING NORTHEAST AT 20 MPH.

PEOPLE IN ATCHISON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

NRR
Special weather statement, Sep 6, 5:29 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT THU SEP 6 2007

KSZ025-062300-
ATCHISON-
529 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 600 PM
CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MUSCOTAH...OR 12 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  MUSCOTAH BY 535 PM CDT.
  EFFINGHAM BY 545 PM CDT.
  LANCASTER BY 600 PM CDT.

THE TOWNS OF ARRINGTON...FARMINGTON AND HURON ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:38 PM CDTSevere Thunderstorm WarningEAXAtchison37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.